Illinois, 2007Damaging Wind in Illinois, July 17, 2007
July 17, 2007 · NWS DVN · 1 event in 1 county or zone
A bowing thunderstorm complex dove southeast from northeast Iowa to central Illinois during the morning hours of July 17th producing damaging winds in Kewanee, IL around 7 AM. Torrential rains also accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing thunderstorm complex dove southeast from northeast Iowa to central Illinois during the morning hours of July 17th producing damaging winds in Kewanee, IL around 7 AM. Torrential rains also accompanied the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 2:30 AM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 2:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT TUE JUL 17 2007
.DISCUSSION...
LATEST SFC ANALYSIS WAS INDICATING QUASI-STATIONARY FRONT EXTENDING
FROM CENTRAL SD...THEN SOUTHEASTWARD BISECTING IA FROM NORTHWEST TO
SOUTHEAST...AND THEN ACRS CENTRAL IL. NICE MID TO UPPER 60/AROUND
70 SFC DPT POOL ALONG AND SOUTH OF THIS FEATURE...AS WELL AS
PRESSURE FALL MAXIMUM NOTED OVER NORTHEAST IA INTO FAR SOUTHWEST WI.
THIS PRESSURE FALL PATTERN HIGH-LIGHTING THE WAY OF FRESHLY FORMED
ELEVATED MCS OVER SOUTHEAST MN. THIS FEATURE INDUCED AND PROPAGATING
ALONG BACKED AND INCREASED WESTERLY 20-25KT LLJ CONVERGING OVER
SOUTHEAST MN INTO NORTHEASTERN IA. THIS AREA ALSO ALONG EASTERN EDGE
OF MID LEVEL MU CAPE LAYER MAX...THUS HELPING ELEVATED THTA-E FEED
WITH THIS UPSTREAM SOURCE REGION. WILL GO WITH CATEGORICAL POPS FOR
THE NORTH HALF AND EVEN MUCH OF THE WESTERN CWA WITH CONTINUED LLJ
SUPPORT AND MID LEVEL INSTABILITY THROUGH MID MORNING BEFORE
DIURNALLY WANING. WILL INCLUDE HEAVY RAIN OR SIGNIFICANT STORM
WORDING THIS MORNING IN THESE AREAS...WITH POTENTIAL OF AN ELEVATED
HAILER. ALTHOUGH EXPECT NORMAL DIURNAL DECREASE IN THE LOCAL CWA
THIS MORNING...WOULD NOT BE SURPRISED IF LINGERING MCS REFLARES AND
BECAME SEVERE JUST EAST AND SOUTHEAST OF THE ARE OVER NORTHEAST AND
CENTRAL IL BY LATE MORNING.
AFTER THAT...IDEAL MCS SET-UP CONTINUES OVER MUCH OF IA...
SOUTHERN MN AND IL THROUGH AT LEAST THE MID WEEK PERIOD. TODAY...
IDEAL DIFFLUENT NORTHWEST UPPER FLOW ALONG THE EDGE OF CENTRAL
PLAINS AND ROCKIES HEAT DOME...SHOULD USHER DOWN ANOTHER DISTURBANCE
/SEEN ON W/V IMAGERY OVER SOUTHEAST SASK. CANADA/ DOWN ACRS
NORTHERN IA BY THIS EVENING. THIS WAVE AS WELL AS ASSOCIATED 75 KT
UPPER JET-LET SKIRT DOWN ACRS MN THIS EVENING WILL BE THE UPPER
LEVEL TRIGGER...AND REFOCUSING LLVL THTA-E RICH FLOW CONVERGING ON
AREAS FROM SOUTHWEST MN...INTO CENTRAL AND SOUTHEAST IA THIS
AFTERNOON AND EVENING SHOULD BRING ABOUT ANOTHER ROUND OF MCS
DEVELOPMENT IN OR NEAR/JUST UPSTREAM/ THE CWA. MAIN COMPLEX WILL
PROBABLY FORM ALONG NORTHWEST IA/MN BORDER...BUT CAN SEE MORE SCTRD
ACTIVITY TAKING OFF IN CENTRAL INTO SOUTHEAST IA AS WELL LATE THIS
AFTERNOON. MASSIVE MID TEEN C H85 MB DPT POOL FEEDING UP AND
ENGULFING THE ENTIRE AREA...AND PW/S PROGGED TO BE OVER 1.6-1.7
INCHES SPELL MORE HEAVY RAIN THIS AFTERNOON AND TONIGHT. THIS ON TOP
OF THE 1-4 INCH RAINFALL ROUND LAST NIGHT...AND THE ONE ABOUT TO
HAPPEN THIS MORNING WHICH COULD EASILY BE ANOTHER 1-3 INCHES IN
PORTIONS OF THE FCST AREA. WILL EXTEND THE FLASH FLOOD WATCH UNTIL
AT LEAST 12Z WED...AND WITH CONTINUING MCS SET UP LASTING WELL INTO
WED NIGHT SUGGESTING THE WATCH WILL PROBABLY HAVE TO BE EXTENDED
EVEN FURTHER.
FCST SOUNDINGS ALONG WITH PROGGED LOW TO MID LEVEL SHEAR AND FLOW
FIELDS SUGGEST THIS AFTERNOON/S ACTIVITY WILL HAVE A GOOD CHANCE OF
BEING SVR AGAIN...ESPECIALLY WITH RESPECT TO DAMAGING WINDS UP TO AT
LEAST 70 MPH. TORNADIC POTENTIAL MAY BE THERE TOO ALONG ANY
BOUNDARIES OR DISCONTINUITY LINES. ..12..
&&
.AVIATION...
DEVELOPING MCS SE MN AND NE IA TO PRODUCE INTERVALS OF THUNDERSTORMS
FOR TAF LOCATIONS WITH SOME POTENTIAL FOR HAIL THROUGH 16Z WITH
DBQ/CID/MLI DIRECTLY IN MOST FAVORED AREA. MVFR AND BRIEF IFR
CONDITIONS THROUGH 16Z IN STRONGER TSRA/SHRA WITH CEILINGS
500-2000FT AND VISIBILITIES 1 TO 3 MILES. GENERAL VRF CONDITIONS
MOST LOCATIONS THROUGH 21Z...THEN NEW STRONG CONVECTION BLOSSOMING
OVER AREA INTO LATE EVENING HOURS WITH ISOLATED AREAS OF MVFR AND
IFR CONDITIONS. ..NICHOLS..
&&
DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FOR EASTERN IOWA EXTENDED TO WEDNESDAY
MORNING.
IL...FLASH FLOOD WATCH FOR NORTHWEST AND WEST CENTRAL ILLINOIS
EXTENDED TO WEDNESDAY MORNING.
MO...FLASH FLOOD WATCH FOR FAR NORTHEAST MISSOURI EXTENDED TO
WEDNESDAY MORNING.
&&
12/NICHOLS
Hazardous weather outlook, Jul 17, 4:05 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT TUE JUL 17 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FAVORABLE SET UP WILL PRODUCE ROUNDS OF THUNDERSTORMS THAT WILL
IMPACT MUCH OF THE AREA THIS MORNING...AND THEN AGAIN LATER THIS
AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS WITH DAMAGING WINDS OF
TO 70 MPH OR HIGHER...AND QUARTER SIZE HAIL WILL IMPACT AREAS ALONG
AND WEST OF THE MISSISSIPPI RIVER AND NORTH OF A KEOSAUQUA...TO
MONMOUTH LINE THROUGH 9 AM CDT. THE REST OF THE AREA WILL EXPERIENCE
STRONG STORMS THROUGH LATE MORNING WITH WIND GUSTS TO 50 MPH AND HAIL
UP AT LEAST HALF INCH IN DIAMETER. LOCALLY HEAVY RAIN OF 1 TO 2
INCHES CAN ALSO BE EXPECTED FROM THE STRONGER STORMS...ESPECIALLY
ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THIS MAY CAUSE SOME
URBAN OR SMALL STREAM FLOODING...OR EVEN FLASH FLOODING IN AREAS THAT
ALREADY RECEIVED HEAVY RAINFALL MONDAY AFTERNOON AND NIGHT.
MORE STORMS ARE EXPECTED TO REFORM ACROSS MUCH OF IOWA THIS
AFTERNOON AND EVENING. LATEST INDICATIONS SUGGEST MOST OF THIS
ACTIVITY WILL BE ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO
MONMOUTH THIS AFTERNOON AND TONIGHT. IF TEMPERATURES CAN WARM UP
INTO THE MID TO UPPER 80S...THESE STORMS WILL ALSO HAVE THE ABILITY
TO PRODUCE DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL FROM 3 PM TO
10 PM TONIGHT. AN ISOLATED TORNADO MAY ALSO OCCUR FROM ANY STRONG
STORM MOVING ALONG A STALLED BOUNDARY.
REPEATED HEAVY RAIN PRODUCING THUNDERSTORMS WILL INCREASE THE RISK
OF FLASH FLOODING AND RIVERS FLOWING OUT OF THEIR BANKS TODAY AND
TONIGHT. AN ADDITIONAL 1 TO 4 INCHES OF RAIN MAY OCCUR BY WEDNESDAY
MORNING IN SOME LOCATIONS. A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR
THE ENTIRE AREA THROUGH WEDNESDAY MORNING.
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING
MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES
FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING. THERE WILL
ALSO BE A CONTINUED RISK FOR SOME STORMS TO REACH SEVERE LEVELS...
ESPECIALLY WEDNESDAY AFTERNOON AND EVENING.
THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE AREA IN A
SLIGHT RISK FOR SEVERE WEATHER WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND AGAIN TONIGHT FOR MUCH
OF THE AREA. REPORTS OF SEVERE WEATHER AND FLOODING RELAYED TO THE
WEATHER SERVICE WOULD BE MUCH APPRECIATED.
12
In the hours before
Local storm report, Jul 17, 4:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM HEAVY RAIN 5 NNE CEDAR RAPIDS 42.04N 91.64W
07/17/2007 M4.75 INCH LINN IA TRAINED SPOTTER
1 INCH IN LAST 45 MIN. 4.75 INCHES SINCE YESTERDAY
MORNING.
&&
MAYESSpecial weather statement, Jul 17, 4:50 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT TUE JUL 17 2007
IAZ066>068-078-ILZ015-024-171200-
CLINTON IA-LOUISA IA-MERCER IL-MUSCATINE IA-ROCK ISLAND IL-SCOTT IA-
550 AM CDT TUE JUL 17 2007
...STRONG WINDS...
A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA
THROUGH 7 AM. PRIOR TO THE ARRIVAL OF THE STORMS...A GUST FRONT WITH
STRONG NORTH WINDS OF 30 TO 45 MPH WILL MOVE THROUGH WHICH WILL BLOW
AROUND ANY LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS... AND MAY TAKE DOWN
SMALL TREE LIMBS OR BRANCHES. THE STORMS WILL THEN FOLLOW SHORTLY
THEREAFTER BRINGING TORRENTIAL RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES
AN HOUR...AND ADDITIONAL GUSTY WINDS OF 25 TO 35 MPH AND POSSIBLY A
LITTLE HIGHER. THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADS...AND
FLOODING OF SOME LOW LYING AND POORLY DRAINED AREAS.
MOTORISTS ARE ENCOURAGED TO BE CAUTIOUS SINCE IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. USE CAUTION IN AND AROUND
STREAMS...CREEKS OR DRAINAGE DITCHES. REMEMBER...DO NOT DRIVE THROUGH
RISING WATER OR IN AREAS WHERE WATER COVERS THE ROAD.
NICHOLS
Local storm report, Jul 17, 5:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN N URBANA 42.22N 91.88W
07/17/2007 M2.36 INCH BENTON IA TRAINED SPOTTER
RAINFALL MEASURED SINCE MIDNIGHT. ALSO REPORTED THAT THEY
JUST HAD PEA SIZE HAIL.
&&
MIKEZLocal storm report, Jul 17, 5:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN 5 E CEDAR RAPIDS 41.97N 91.58W
07/17/2007 M2.71 INCH LINN IA TRAINED SPOTTER
OVERNIGHT AMOUNT.
&&
MIKEZLocal storm report, Jul 17, 5:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN EDGEWOOD 42.64N 91.40W
07/17/2007 M2.35 INCH DELAWARE IA TRAINED SPOTTER
24 HOUR AMOUNT.
&&
MIKEZLocal storm report, Jul 17, 5:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 5 ENE INDEPENDENCE 42.50N 91.80W
07/17/2007 M1.47 INCH BUCHANAN IA CO-OP OBSERVER
24 HOUR RAINFALL.
&&
14Thunderstorm Wind, Henry
- When
- July 17, 6:00 AM CST
- Where
- Henry County, 0.69 mi N of Kewanee
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -89.930
Winds estimated to be 70 mph downed a tree 1.5 to 2 feet in diameter. Several limbs 6 to 8 inches in diameter were also blown down as well as some power and phone lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20071 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 17 to 18, 2007$2.6 million · 0.88 in hail · 3 events
- Flash Flood in Iowa, July 17 to 18, 2007$1.6 million · 1 event
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2007$500,000 · 61 kt wind · 4 events
- Damaging Winds in Ohio, July 17, 2007$258,000 · 55 kt wind · 2 events
- Damaging Winds in Iowa, July 17, 2007$145,000 · 59 kt wind · 2 events
- Damaging Wind and Lightning Strike in Louisiana, July 17, 2007$120,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, July 17 to 18, 2007$50,000 · 55 kt wind · 11 events
- Damaging Winds in West Virginia, July 17, 2007$44,000 · 55 kt wind · 4 events
- Damaging Winds in Missouri, July 17, 2007$30,000 · 60 kt wind · 4 events
- Damaging Winds in Montana, July 17, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2007$20,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52480.